Hormonal Contraception Associated With Depression
Researchers found that women who use hormonal contraception have an increased risk for first use of an antidepressant and first diagnosis of depression.
Use of hormonal contraceptives is associated with antidepressant use and a first diagnosis of depression, particularly in adolescents, according to a study in JAMA Psychiatry.
Charlotte Wessel Skovlund, MSc, from the University of Copenhagen, and colleagues collected data combined from the National Prescription Register and the Psychiatric Central Research Register in Denmark. Women aged 15 to 34 years living in Denmark were followed up from January 1, 2000, to December 2013. The women had no prior diagnosis of depression or other psychiatric illness. The researchers hypothesized that the use of estrogen and/or progesterone contraception is positively associated with subsequent use of antidepressants and a diagnosis of depression at a psychiatric hospital.
Data were analyzed from January 1, 2015, to April 1, 2016. More than 1 million women with a mean age of 24.4 were included in the analysis. The types of contraception included progestogen-only pills, vaginal ring, transdermal patch, and levonorgestrel intrauterine system. The two outcome measures for incident depression were a redeemed prescription of an antidepressant, as recorded in the National Prescription Register, and a first discharge diagnosis of depression for the Psychiatric Central Research Register.
Compared with nonusers, users of combined oral contraceptives were 1.2 times more likely to have a first use of antidepressants. Women using progestin-only pills were 1.3 times more likely to have a first use of antidepressants, transdermal patch 2.0 times more likely, vaginal ring 1.6 times more likely, implant 2.1 times more likely, and levonorgestrel intrauterine system 1.4 times more likely. Analytics restricted to adolescents (aged 15 to 19 years) showed notably higher rates of first use of antidepressants and first diagnosis of depression compared with women aged 20 to 34 years.
These results “suggest depression as a potential adverse effect of hormonal contraceptive use,” according to the authors. “Health care professionals should be aware of this relatively hitherto unnoticed adverse effect of hormonal contraception.”
Skovlund CW, Mørch LS, Kessing LV, Lidegaard Ø. Association of hormonal contraception with depression. JAMA Psychiatry. Published online September 28, 2016. doi:10.1001/jamapsychiatry.2016.2387